Alert archive / West Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at May 26, 2021, 5:04 PM EDT for Wirt County, West Virginia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2021, 5:04 PM EDT (21:04 UTC)
- Expired
- May 26, 2021, 5:30 PM EDT
- In force
- 26 min
- Issued by
- NWS Charleston, WV
County Wirt County, WV
The radar
The Charleston,WV radar (KRLX), 86 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.1 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 71 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1654 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
810
WWUS81 KRLX 262104
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
504 PM EDT Wed May 26 2021
WVZ017>019-029-262130-
Calhoun-Wirt-Ritchie-Gilmer-
504 PM EDT Wed May 26 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CALHOUN...SOUTHERN
RITCHIE...NORTHWESTERN GILMER AND SOUTHEASTERN WIRT COUNTIES...
At 504 PM EDT, a strong thunderstorm was located 8 miles northwest of
Grantsville, moving east at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Grantsville, Pullman, Cherry, Smithville, Palestine, Newberne,
Lucille, Creston, Big Springs, Berea, Brohard, Tanner, Macfarlan,
Annamoriah, Burnt House and Munday.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3898 8080 3888 8124 3889 8126 3890 8125
3891 8126 3891 8131 3890 8134 3891 8137
3902 8144 3922 8094
TIME...MOT...LOC 2104Z 247DEG 31KT 3897 8124
$$
19What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at May 26, 2:48 PM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, May 26, 2:48 PM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 248 PM EDT Wed May 26 2021 .SYNOPSIS... Showers and storms accompany a mid level disturbance this afternoon and evening. Wet Spring storm system Friday with cool and wet conditions lingering into the start of the weekend. && .NEAR TERM /THROUGH THURSDAY/... As of 125 PM Wednesday... Shower and thunderstorms activity is expected to continue to increase this afternoon as the surface continues to warm. Cloud layer shear and mid-level lapse rates are rather marginal, perhaps 25KTs and 6C/km H700-H500, but should still be able to generally perhaps a grand of MLCAPE with temperatures in the mid to upper 80s and dew points in the lower 60s. With rather steep low level lapse rates with the aforementioned strong surface heating, the main threat will be localized damaging wind gusts beneath the stronger cores and perhaps some marginally severe hail. Precipitation coverage will increase late this afternoon into this evening as a pre-frontal trough provides a focus for ascent. This should provide a relatively narrow window for a better organized line of convection, mainly for the northwestern half of the forecast area late this afternoon into early this evening with a few instances of damaging wind possible. As the line progresses further southeast, instability will begin to fade with loss of heating and would expect any activity to taper off to showers by the early overnight. The cold front arrives late tonight, stalling W-E roughly bisecting the forecast area by early Thursday morning. Will likely see plentiful low stratus Thursday morning where the front stalls, along with at least some patchy river fog. Could see a bit more widespread fog Thursday morning if skies clear out more than anticipated. Thursday will be a quieter day with the cold front sinking south of out of the forecast area by midday. Couldn't rule out a stray shower across S WV or S VA in the afternoon, but the bulk of the region will remain precipitation free. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... As of 246 PM Wednesday... A few isolated showers and storms will be possible Thursday night as a surface low in the Midwest pulls a warm front northward through the area, but any activity should be elevated. The higher chance of more widespread convection will occur Friday afternoon and evening as the surface low moves across the Ohio Valley and drags a cold front across the region. Latest SPC Day 3 Convective Outlook has our entire area in a Marginal risk on Friday as 0-6 km shear values of 35-40 kts are expected to be in place, but how much instability is realized is still somewhat uncertain. While models such as the NAM and RAP do suggest that SBCAPE values may reach about 2000 J/kg, the GFS has much weaker instability parameters as there is uncertainty in the amount of clearing that could occur. Regardless, damaging winds will be the primary threat with the widely scattered convection, but large hail could also occur, especially if enough instability materializes. In addition, with PWATs surging to values of 1.8 inches ahead of the cold front, some localized flooding issues could develop. Rainfall amounts in general should be about an inch through Friday night for many areas, but locally heavier amounts of 1.5 to 2 inches will be possible in areas where heavier embedded storms develop. While the majority of the precipitation should taper off by Friday night as the cold front and surface low push east of the region, isolated to scattered showers are expected to linger on Saturday as the supporting upper trough slowly approaches. This activity should be light and showery in nature with most areas expected to receive a tenth or less of precipitation through Saturday evening. Otherwise, it will be much cooler on Saturday with highs about 10 degrees below normal in the showery and post-frontal regime. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... As of 246 PM Wednesday... Additional showers will remain possible Saturday night into Sunday as the aforementioned upper trough continues to slowly swing through the region, but overall QPF amounts should continue to remain light. Otherwise, temperatures on Sunday should be about 5 degrees warmer than Saturday in most areas, but likely remaining below normal. Surface high pressure should provide dry conditions for early next week, but precipitation chances may increase by midweek as the GFS shows a coastal system developing near the southeast US and the moisture associated with this system gradually building towards our area. However, the ECMWF shows the next system generally approaching from the west and a more zonal flow aloft but the general trend is for a return of PoPs by the end of the long term period. In addition, temperatures should return to normal values by Monday and are expected to gradually rise to above normal values through midweek. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 125 PM Wednesday... Isolated to scattered thunderstorms are expected this afternoon ahead of an approaching pre-frontal trough aloft. A broken line of showers and storms is expected late this afternoon into this evening with the aforementioned trough aloft. Confidence in an individual thunderstorm impacting an individual terminal this afternoon or the line maintaining strength as it passes through the terminals this evening is low. Have only coded up VCTS for now, although at least a few amendments for TS on station seem probable between 20-00Z. Outside of thunderstorms, conditions remain VFR through at least late tonight. A cold front stalling across the region will be a focus for some lower stratus and potentially some fog heading into Thursday morning. Thinking stratus may be more prevalent than fog, but do have some IFR visibility restrictions in this set of TAFs. Winds will be gusty out of the west this afternoon and early evening, 10-15KT G20-25KTs, turning northwesterly and decreasing to 10KTs this evening before going calm during the latter half of the overnight. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Coverage of TS early this afternoon will vary considerably. Fog could be more dense than currently advertised if skies clear than more advertised Thursday morning. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H L HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H M M M M EKN CONSISTENCY H H H H H H M M H H H H PKB CONSISTENCY H H H H H H H H H M H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z THURSDAY... IFR possible in rain on Friday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JP/RG NEAR TERM...JP SHORT TERM...RG LONG TERM...RG AVIATION...JP
Hazardous weather outlook, May 26, 4:59 AM EDT, 12 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 459 AM EDT Wed May 26 2021 KYZ101>103-105-OHZ075-083>087-VAZ003-004-WVZ005>010-013>019-024>030- 033-034-039-515>526-270900- Greenup-Carter-Boyd-Lawrence KY-Athens-Jackson OH-Vinton-Meigs- Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV- Wood-Pleasants-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie- Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-McDowell-Wyoming-Upshur- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 459 AM EDT Wed May 26 2021 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Showers and thunderstorms may occur this afternoon and evening. The Storm Prediction Center indicates that a Marginal Risk of severe weather exists with locally damaging wind gusts being the primary severe weather threat. A Marginal Risk of severe weather indicates that isolated severe storms may occur. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Showers and thunderstorms are expected during the day Friday and into Friday evening as a strong storm system affects the area. The Storm Prediction Center indicates that a Marginal Risk of severe weather exists for Friday afternoon and evening with locally damaging wind gusts and possibly some hail being the primary severe weather threat. A Marginal Risk of severe weather indicates that isolated severe storms may occur. The Weather Prediction Center also indicates that a Marginal Risk of high water impacts exists for Friday and Friday evening. A Marginal Risk of high water indicates that isolated flooding impacts may occur. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. OHZ066-067-076-WVZ011-020-031-032-040-270900- Perry-Morgan-Washington-Tyler-Doddridge-Harrison-Taylor-Barbour- 459 AM EDT Wed May 26 2021 This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central West Virginia and northern West Virginia. .DAY ONE...Today and Tonight. Showers and thunderstorms may occur this afternoon and evening. The Storm Prediction Center indicates that a Slight Risk of severe weather exists for this afternoon and evening with locally damaging wind gusts being the primary severe weather threat. A Slight Risk of severe weather indicates that isolated to scattered severe storms may occur. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Showers and thunderstorms are expected during the day Friday and into Friday evening as a strong storm system affects the area. The Storm Prediction Center indicates that a Marginal Risk of severe weather exists for Friday afternoon and evening with locally damaging wind gusts and possibly some hail being the primary severe weather threat. A Marginal Risk of severe weather indicates that isolated severe storms may occur. The Weather Prediction Center also indicates that a Marginal Risk of high water impacts exists for Friday and Friday evening. A Marginal Risk of high water indicates that isolated flooding impacts may occur. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, May 26, 4:20 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Charleston WV
420 PM EDT Wed May 26 2021
OHZ076-WVZ011-262045-
Washington-Tyler-
420 PM EDT Wed May 26 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WASHINGTON AND
NORTHWESTERN TYLER COUNTIES...
At 419 PM EDT, a strong thunderstorm was located near Sistersville,
or 9 miles northeast of St. Marys, moving northeast at 50 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Paden City, Sistersville, Matamoras, Friendly, Fly and New Matamoras.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3958 8089 3960 8085 3959 8085 3958 8083
3955 8082 3947 8104 3948 8106 3946 8106
3946 8111 3945 8113 3944 8118 3940 8122
3946 8141 3958 8121 3957 8104 3954 8104
3961 8095
TIME...MOT...LOC 2019Z 239DEG 45KT 3952 8112
19Special weather statement, May 26, 4:35 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Charleston WV
435 PM EDT Wed May 26 2021
WVZ008-016>018-262100-
Calhoun-Jackson-Roane-Wirt-
435 PM EDT Wed May 26 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CALHOUN...SOUTHERN
WIRT...NORTHWESTERN ROANE AND EAST CENTRAL JACKSON COUNTIES...
At 435 PM EDT, a strong thunderstorm was located near Sandyville, or
7 miles east of Ripley, moving east at 40 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Spencer, Sandyville, Reedy, Lucille, Cherry, Peewee, Creston,
Annamoriah, Leroy, Gay, Munday and Palestine.
This includes Interstate 77 in West Virginia near mile marker 145.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3907 8126 3906 8127 3905 8125 3904 8125
3903 8123 3904 8122 3904 8121 3883 8110
3875 8165 3891 8173 3909 8126
TIME...MOT...LOC 2035Z 248DEG 33KT 3884 8158
19Local storm report, May 26, 4:51 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
451 PM EDT WED MAY 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND GST PARKERSBURG AIRPORT 39.35N 81.42W
05/26/2021 M39 MPH WOOD WV ASOS
&&
EVENT NUMBER RLX2100668
TRMSpecial weather statement, May 26, 5:04 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
504 PM EDT Wed May 26 2021
WVZ017>019-029-262130-
Calhoun-Wirt-Ritchie-Gilmer-
504 PM EDT Wed May 26 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CALHOUN...SOUTHERN
RITCHIE...NORTHWESTERN GILMER AND SOUTHEASTERN WIRT COUNTIES...
At 504 PM EDT, a strong thunderstorm was located 8 miles northwest of
Grantsville, moving east at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Grantsville, Pullman, Cherry, Smithville, Palestine, Newberne,
Lucille, Creston, Big Springs, Berea, Brohard, Tanner, Macfarlan,
Annamoriah, Burnt House and Munday.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3898 8080 3888 8124 3889 8126 3890 8125
3891 8126 3891 8131 3890 8134 3891 8137
3902 8144 3922 8094
TIME...MOT...LOC 2104Z 247DEG 31KT 3897 8124
19The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 4:20 PM EDT | Special Weather Statement | RLX | Pleasants | 25 min |
| May 26, 4:35 PM EDT | Special Weather Statement | RLX | Calhoun, Jackson, Wirt | 25 min |
| May 26, 5:30 PM EDT | Special Weather Statement | RLX | Doddridge | 30 min |
| May 26, 5:41 PM EDT | Special Weather Statement | RLX | Pocahontas | 34 min |
Nearby
Special Weather Statements in West Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.